Plus: A connection between Viagra and vision loss, and tracking down a childhood cold medicine.

Share story

Q: I am concerned about the possibility that Viagra for erectile dysfunction might affect vision. I have read about this, but I have not been able to get my doctor or pharmacist to tell me how often vision loss occurs and whether it is temporary or permanent. I’d like to use the drug, but I don’t want to risk my sight. Do you have more information?

A: The Food and Drug Administration warns physicians to alert their patients to a rare but serious vision problem. Non-arteritic anterior ischemic optic neuropathy (NAION) has been linked to drugs like sildenafil (Viagra) and tadalafil (Cialis). Any loss in vision should be reported immediately.

Less-serious vision problems include temporary blurred vision, increased light sensitivity and a bluish tinge to vision (cyanopsia). These reactions usually are reversible.

Q: I have a question about Ambien. I took it and ended up sleepwalking. In fact, I was driving my car and was slapped with a DUI citation. I don’t remember a thing. Can you help me?

A: Sleepwalking, sleep-eating and even sleep-driving are potential hazards of taking zolpidem (Ambien). We have heard from other readers who have gotten into accidents while sleep-driving because of zolpidem.

Legal cases involving “sleep-related, complex behaviors such as sleepwalking and sleep-driving” have been brought before the courts, but the legal decisions have been inconsistent (Journal of the American Academy of Psychiatry and the Law, 2011; Journal of Law and Medicine, 2016).

For people who would prefer to avoid such sleeping pills, we offer a number of alternatives in our “eGuide to Getting a Good Night’s Sleep.” This online resource provides information on popular sleep aids and natural approaches to overcoming insomnia. It is available at www.PeoplesPharmacy.com.

Q: I’ve heard that some people take atorvastatin with grapefruit juice to boost its effectiveness. My wife and I both take this cholesterol-lowering drug, and the first thing our cardiologist told us was never to drink grapefruit juice while we are on this medicine. Too many people don’t pay attention to the precautions offered with their drugs, and then they have bad interactions.

A: Certain statins (atorvastatin, lovastatin and simvastatin) interact with grapefruit juice. Compounds in grapefruit inhibit an enzyme in the digestive tract that breaks down these medications. That means blood levels of the medication will be higher than expected.

Researchers calculated that taking atorvastatin with grapefruit juice increases blood levels by about 80 percent (American Journal of Medicine, January 2016). Simvastatin and lovastatin are increased by 260 percent. These investigators suggest that the reductions in cholesterol and heart disease risk are greater than the harms. They conclude, “Grapefruit juice should not be contraindicated in people taking statins.”

That said, no one should consider this approach except under medical supervision. Higher doses of statins may increase the risk of side effects.

Q: My father was gassed in World War I and had chronic bronchitis as a result. Veterans Affairs prescribed terpin hydrate with codeine. It really helped him and us kids when we had a cough. One probably can’t get it with codeine in today’s environment.

A: Terpin hydrate is no longer available, as the Food and Drug Administration decided that there wasn’t enough evidence of effectiveness. Codeine used to be available without a prescription in OTC cough medicine, but most states now restrict it to prescription status.